News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: NEED TO CHANGE PAXIL TO ANOTHER AD


 redscut1 - Mon Dec 25, 2006 10:40 pm

My husband has tryed to go off of his paxil20mg to 10mg and started getting depressed again and withdrawls so he went back up to 20mgs.He now wants to go on something else that will not have all the side affects and hard to get off of symtoms.
He then wants to try to go off of that drug and see if some of the depression is gone and something he can handle in other ways.(exercising,eating healthy and natual remeties).
Is this possable?I understand that getting off paxil is one of the worse med, to come off of,so if this isnt possable please tell me so.He has been on paxil 20mgs for 5 years due to stess and a few deaths in his family.Hes 54 and healthy and a very hard worker.(LOTS OF HOURS).Stessful there in it self.Well I hope a Dr. can help me get this answer and fellow members here.
MERRY CHRISTMAS ALL
THANK YOU
 Dr. K. Eisele - Mon Dec 25, 2006 10:57 pm

User avatar Redscut1:

Of course it is possible. Whether or not it is wise is another question. Paxil is difficult to quit, but so are some of the other anti-depressants, for example, Effexor. Some people say the Paxil withdrawal is mild in comparison to Effexor, others say it is about the same.

My advice is to talk to the prescribing physician. If my patient came to me with a similar question and situation, I would probably try to "cross-taper" to a somewhat longer-acting anti-depressant which is not known to have a withdrawal effect.

However, having said all that, I really wonder if this is necessary. He began to become depressed again when he reduced his dose. That indicates to me that the medicine is still of benefit to him. Antidepressants, even within the same class, for example, SSRIs, are not all the same. Where Paxil may work at this time, a switch to another, such as Zoloft or Prozac, may not work. Then your husband will have switched to a different medicine with a different list of side effects, and he may still experience depression and/or anxiety.

Unless there is a compelling reason for him to discontinue the medicine, I would continue it.

The recurrence rate of depression is 25% after the first episode of Major Depressive Disorder. After the second episode of Major Depressive Disorder, the recurrence rate is around 50%, and after the third episode, the recurrence rate jumps to around 80 - 85%. Depending on your husband's history, he may decide it is worth it just to stick with what works.

Merry Christmans to you too, and please let us know how things turn out.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here